Institutional members access full text with Ovid®

Share this article on:

Lactic Acidosis from Linezolid in a Hospitalized Patient With Kidney Failure

Sujata, Leon M. MS*; Russell, Gregory B. MS*; Hire, Donald BS†; Cardona, Cesar MD*; Pierce, Dwayne A. PharmD‡; Bleyer, Anthony J. MD*

Infectious Diseases in Clinical Practice: November 2009 - Volume 17 - Issue 6 - pp 404-406
doi: 10.1097/IPC.0b013e31819b8bf4
Case Reports

Lactic acidosis has been attributed to linezolid, but its incidence has not been reported. A case of lactic acidosis in a patient was identified, and the incidence of linezolid-associated acidosis in a large university medical center was determined. The case was reviewed and the hospital database queried to identify all cases of patients receiving linezolid who developed an elevated anion gap or lactate level. There were 444 patients who received 522 unique courses of linezolid. There was no significant change in anion gap or bicarbonate with linezolid usage in the cohort. There were 14 patients who had an elevated lactate level (>3 mEq/L) and anion gap over the course of therapy. Further review yielded 1 patient who had lactic acidosis because of linezolid. Lactic acidosis was frequent in patients receiving linezolid, but linezolid appears to be a rare sole cause of lactic acidosis. Whether lactic acidosis is potentiated in individuals on linezolid could not be determined.

From the *Department of Nephrology, Wake Forest University School of Medicine; and †Information Services, and ‡Department of Pharmacy, North Carolina Baptist Hospital, Winston-Salem, NC.

Reprints: Leon M. Sujata, MS, Nephrology, Wake Forest University School of Medicine, Winston-Salem, NC. E-mail: Isujata@wfubmc.edu.

© 2009 Lippincott Williams & Wilkins, Inc.